Alabama, 2003Damaging Wind in Alabama, July 12, 2003
July 12, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 1:23 PM CST, 51 minutes earlier.
Area forecast discussion, Jul 12, 1:23 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT SAT JUL 12 2003
BACK TO BASICS...FORECASTING 101...WITH SATELLITE LOOP, OBS, AND A
MIX OF NEW AND OLD MODEL RUNS IN HAND.
IN THE SHORT TERM...MID LEVEL CAP CONFIRMED PER 18Z SOUNDING...AND
APPARENT AXIS OF DILATATION ORIENTED SOUTHWEST TO NORTHEAST ACROSS
THE AREA...RESULTING IN DIMINISHED CONVECTION ACROSS THE AREA. OF
COURSE THE CONCERN WITH A CAPPED SITUATION IS...IF SOMETHING PUNCHES
THE CAP...IT COULD BE INTERESTING. WITH DRIER AIR IN MID LEVELS...
THE WET BULB ZERO HAS ALSO DESCENDED. STILL...THINK THAT THE MID-
LEVEL SUBSIDENCE WILL HELP TO KEEP THINGS IN CONTROL. WILL DIMINISH
CONVECTION THROUGH THE EVENING.
AS FOR SUNDAY AND MONDAY...12/12Z MESO ETA THATS IN OUR SYSTEM
GENERATES QUITE A BIT OF CONVECTION OVERNIGHT TONIGHT ALONG THE MID
MISSISSIPPI VALLEY...ARKANSAS/LOUISIANA/WESTERN TENNESSEE AREA. WITH
THIS MORNINGS MODEL WOES...THE PRECIP OUTPUT JUST DOESNT LOOK
RIGHT...AND HAVE QUITE A BIT OF DOUBT IN THE SOLUTION FROM SUNDAY
MORNING ON. COULD IT SOMEHOW BE FEEDBACK FROM THE TROPICAL SYSTEM?
ANYWAY...WITH THE BASIC UPPER PATTERN REMAINING LARGELY UNCHANGED...
AND A MOISTURE DISCONTINUITY LINGERING IN THE REGION...WILL LEAVE
SUNDAY LARGELY UNTOUCHED AND LET LATER MODEL RUNS ARRIVE BEFORE
MAKING ANY MAJOR CHANGES. FOR TUESDAY...TROUGH SEEMS TO WEAKEN
SLIGHTLY...AND RIDGE SEEMS TO BUILD IN ACROSS THE TN VALLEY.
STILL THINK WERE LOOKING FOR ISOLATED AFTERNOON AND EVENING
ACTIVITY HERE...PERHAPS A FEW DEGREES WARMER.
IN THE EXTENDED...WILL REMAIN VERY CLOSE TO CLIMATOLOGY AND
PERSISTENCE...AND ADJUST AS WE GET CLOSER. 81
PRELIMINARY NUMBERS...
BHM 69 87 69 89 71/ 30 40 30 30 10
MGM 72 91 72 91 73/ 20 40 30 40 20
.BHM....
Hazardous weather outlook, Jul 12, 12:30 PM CST, 1 hour 44 minutes before
ALZ011>015-017>050-122000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
WITH DRIER AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE ACROSS THE
REGION TODAY, SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS. HOWEVER,
DEVELOPMENT MAY BE HINDERED SOMEWHAT BY A TEMPERATURE INVERSION AT
MID LEVELS.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SUNDAY, AND
SOME OF THESE COULD HAVE STRONG GUSTY WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Cherokee
- When
- July 12, 2:14 PM CST
- Where
- Cherokee County, 8 mi NE of Cedar Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.300, -85.500
A few trees were blown down on CR 97 near the Fullerton community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 12, 20031 death · 1 event
- Tornado in North Carolina, July 12, 2003$2.0 million · F1 · 1 event
- Heat in California, July 12 to 13, 200314 injured · 2 events
- Damaging Wind in West Virginia, July 12, 2003$525,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, July 12, 2003$525,000 · 1 event
- Hail and Damaging Winds in Georgia, July 12, 2003$155,000 · 1 in hail · 7 events
- Hail and Damaging Wind in North Carolina, July 12, 2003$50,000 · 60 kt wind · 2 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20032 injured · $20,000 · 50 kt wind · 5 events
- Damaging Wind in Florida, July 12, 2003$40,000 · 1 event
- Tornado in North Carolina, July 12, 2003$10,000 · F1 · 1 event
- Damaging Wind in Oklahoma, July 12, 2003$20,000 · 61 kt wind · 1 event
- Damaging Wind in Florida, July 12, 2003$18,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376314.